Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 287, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2017, 3:15 PM CDT for Lane County, Scott County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 3:15 PM CDT (20:15 UTC)
- Expired
- Aug 10, 2017, 3:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
863
WUUS53 KDDC 102015
SVRDDC
KSC101-171-102100-
/O.NEW.KDDC.SV.W.0287.170810T2015Z-170810T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
315 PM CDT THU AUG 10 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Scott County in west central Kansas...
Northwestern Lane County in west central Kansas...
* Until 400 PM CDT
* At 314 PM CDT, a severe thunderstorm was located 5 miles northwest
of Scott State Lake, or 18 miles north of Scott City, moving
southeast at 25 mph.
HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Scott City, Grigston, Pence, Manning, Scott State Lake and The
Tractor Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3870 10065 3867 10059 3831 10082 3861 10113
3870 10113
TIME...MOT...LOC 2014Z 324DEG 22KT 3874 10100
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HOVORKA2 follow-up statements
757
WWUS53 KDDC 102035
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
335 PM CDT THU AUG 10 2017
KSC101-171-102100-
/O.CON.KDDC.SV.W.0287.000000T0000Z-170810T2100Z/
Scott KS-Lane KS-
335 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...
At 334 PM CDT, a severe thunderstorm was located 3 miles south of
Scott State Lake, or 10 miles north of Scott City, moving southeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Scott City, Grigston, Pence, Manning, Scott State Lake and The
Tractor Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.
&&
LAT...LON 3870 10065 3867 10059 3835 10080 3870 10113
TIME...MOT...LOC 2034Z 324DEG 22KT 3864 10090
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HOVORKA969
WWUS53 KDDC 102045
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
345 PM CDT THU AUG 10 2017
KSC101-171-102055-
/O.CAN.KDDC.SV.W.0287.000000T0000Z-170810T2100Z/
Scott KS-Lane KS-
345 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3870 10065 3867 10059 3835 10080 3870 10113
TIME...MOT...LOC 2040Z 324DEG 22KT 3858 10085
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:07 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 10, 1:07 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 107 PM CDT Thu Aug 10 2017 ...Updated Short Term... .SHORT TERM...(This afternoon through Friday) Issued at 107 PM CDT Thu Aug 10 2017 Initial thunderstorm complex across SW KS currently will continue eastward and will regenerate to some extent this afternoon, particularly along its southern periphery (likely near or south of the Oklahoma border). Severe threat from these storms has been marginal, with wind gusts to near 60 mph, some hail, and locally very heavy rainfall. Satellite imagery shows sky clearing rapidly behind this initial convection, with full sun across western counties and eastern Colorado. As such, still expect 80s areawide this afternoon, with the atmosphere recovering and CAPE rebuilding. In other words, thinking is this initial activity will not deter the expected thunderstorm event this evening. Speaking of which, still expecting a significant forward-propogating MCS across at least portions of SW KS this evening and tonight. 12z NAM is very aggressive with this scenario, and assuming the boundary layer will recover this afternoon, it appears reasonable. Thunderstorms will redevelop along the CO/KS border late this afternoon, then propogate SE. Shear/CAPE combination will support supercells initially, especially across WFO Goodland's CWA, and some of this large hail potential will likely impact the NW zones early this evening. During the 7-10 pm timeframe, thunderstorms are expected to grow upscale into the MCS, with NAM/GFS and other models seeming to want to favor the SW zones (west and south of Dodge City) for the highest impact. Bowing line segments will deliver strong to damaging winds, and continued to mention this damaging wind potential in the grids for all zones through late tonight. In addition, heavy rainfall will accompany this MCS. Scott City measured rainfall rates of 3-4"/hour earlier, and high PW will support widespread rainfall from the expected organized complex. Given Goodland and Wichita are issuing a flash flood watch, will go ahead and connect the dots to include SW KS. Storm movement should accelerate as the MCS matures, limiting the flooding threat to at least some extent. Cold front/convective outflow combination will race through SW KS this evening with winds becoming strong and gusty NE. High confidence of post-frontal stratus/fog/mist developing across all zones through Friday morning, and included areas of fog in the grids. Feel NE winds will remain elevated enough to deter dense fog formation, but with a saturated soil and boundary layer, it won't take much to reduce visibility. Expected MCS to exit into Oklahoma during the 4-7 am timeframe. Friday...Cooler and more stable, and only mentioned isolated rain showers in the morning. Stratus and fog will hold for at least the first half of the day, but may not break all day across the SW zones. Max temperature grids in the lower 80s are dependent on some afternoon sunshine, but kept mid to upper 70s across the SW zones. .LONG TERM...(Friday through Wednesday) Issued at 257 AM CDT Thu Aug 10 2017 There are chances for thunderstorms every day, except perhaps for Sunday. Heavy rainfall will be the main concern although given the aforementioned upper level pattern with upper level jet persisting, severe weather certainly can't be ruled out. Placement of low level boundaries and air mass recovery will be key to any severe episodes and these won't be known with much detail until perhaps the day before. High temperatures will be mainly in the upper 70s to 80s unless it happens to be raining in the afternoon. Lows should be in the lower to middle 60s given that dewpoints should stay close to that range along with light nighttime winds. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1200 PM CDT Thu Aug 10 2017 Complicated TAF package with convection likely impacting aviation at various times through tonight, followed by IFR/LIFR stratus cigs Friday morning. Tried to keep the 18z TAFs simple for now, acknowledging that many amendments will be needed over the next 24 hours based on convective/radar/stratus trends. Strong convection will impact LBL/GCK and surrounding areas through midday. Primary convective event is expected during the 00-09z Fri time frame, when models depict an organized convective complex impacting most if not all of the airports. Primary risk from this convection will be outflow wind gusts in excess of 50 kts. Inserted convective TEMPO groups in the 18z TAFs when storms are most likely. Convective outflow-reinforced cold front will also pass this evening with gusty NE winds, gusting to near 30 kts even outside of convection. Finally, have high confidence that flight categories will degrade after 06z Fri, with IFR/LIFR stratus cigs expected. Reduced vis in BR/FG also expected Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 65 82 66 / 50 80 20 50 GCK 85 62 81 65 / 80 70 20 50 EHA 88 62 78 64 / 40 70 20 50 LBL 91 65 81 67 / 80 70 30 50 HYS 84 61 82 65 / 50 50 10 50 P28 90 68 85 68 / 50 80 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, Aug 10, 4:11 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 411 AM CDT Thu Aug 10 2017 KSZ030-031-043>046-061>066-074>081-084>090-110915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 411 AM CDT Thu Aug 10 2017 /311 AM MDT Thu Aug 10 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms with localized heavy rain are expected to develop this afternoon and evening. These could be severe with hail as large as tennis balls and wind gusts in excess of 70 mph. An isolated tornado or two is also possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Elevated risk * Fog: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There are chances for thunderstorms with locally heavy rain every day, with the lowest chance on Sunday. Severe storms with hail and damaging wind can't be ruled out. Days 2-7 Hazards ---------------- * Friday - Flooding: Elevated risk - Lightning: Elevated risk * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Storms spotters will be needed this afternoon and early tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Local storm report, Aug 10, 12:16 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM TSTM WND GST 4 SSW WOODS 37.12N 101.14W
08/10/2017 E60 MPH STEVENS KS PUBLIC
TWO TO THREE INCH TREE LIMBS WERE BROKEN.
THE TIME WAS RADAR ESTIMATED.
&&
LEELocal storm report, Aug 10, 2:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 3 SW VODA 39.02N 100.06W
08/10/2017 E4.25 INCH TREGO KS EMERGENCY MNGR
EM REPORT OF SOFTBALL TO BASEBALL HAIL AT
MILE POST 121 ON I-70.
&&
LCRLocal storm report, Aug 10, 2:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST WAKEENEY 39.02N 99.88W
08/10/2017 E65 MPH TREGO KS NWS EMPLOYEE
REPORTED HAIL IN A PREVIOUS LSR ALSO WITH
THIS SAME REPORT.
&&
LCRLocal storm report, Aug 10, 2:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL WAKEENEY 39.02N 99.88W
08/10/2017 E2.50 INCH TREGO KS NWS EMPLOYEE
REPORTED WIND AS WELL; WAS ALSO SENT AS AN
LSR.
&&
LCRLocal storm report, Aug 10, 3:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL WAKEENEY 39.02N 99.88W
08/10/2017 E2.50 INCH TREGO KS NWS EMPLOYEE
VIDEO OF TENNIS BALL SIZE HAIL VIA SOCIAL
MEDIA.
&&
LCRLocal storm report, Aug 10, 3:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 1 ENE WAKEENEY 39.03N 99.87W
08/10/2017 TREGO KS NWS EMPLOYEE
90% OF CARS IN PARKING LOT WITH WINDOWS
BROKEN. NEARBY HOMES HAVE WINDOWS BROKEN AND
SIDING DAMAGE. NEARBY MILO IS STRIPPED DOWN.
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 17 min |
| Aug 9, 8:07 PM CDT | Special Weather Statement | DDC | Barber | 38 min |
| Aug 9, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 19 min |
| Aug 9, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 20 min |
| Aug 9, 8:27 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| Aug 10, 4:31 AM CDT | Dense Fog Advisory | DDC | Edwards, Ellis, Finney, Ford, Grant, Gray and 10 more | 5 hr |
| Aug 10, 9:57 AM CDT | Special Weather Statement | DDC | Hamilton | 63 min |
| Aug 10, 10:23 AM CDT | Special Weather Statement | DDC | Stanton | 52 min |
| Aug 10, 10:34 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 41 min |
| Aug 10, 11:08 AM CDT | Special Weather Statement | DDC | Grant | 52 min |
| Aug 10, 11:21 AM CDT | Special Weather Statement | DDC | Scott | 39 min |
| Aug 10, 11:36 AM CDT | Special Weather Statement | DDC | Seward, Stevens | 39 min |
| Aug 10, 11:50 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 38 min |
| Aug 10, 12:03 PM CDT | Special Weather Statement | DDC | Gray, Hodgeman, Lane, Ness | 57 min |
| Aug 10, 1:39 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Finney, Ford, Grant and 12 more | 15 hr |
| Aug 10, 1:52 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 53 min |
| Aug 10, 2:11 PM CDT | Tornado Warning | DDC | Trego | 49 min |
| Aug 10, 2:32 PM CDT | Tornado Warning | DDC | Trego | 43 min |
| Aug 10, 2:48 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 57 min |
| Aug 10, 3:10 PM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| Aug 10, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 44 min |
| Aug 10, 4:04 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 22 min |
| Aug 10, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
| Aug 10, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 57 min |
| Aug 10, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 21 min |
| Aug 10, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 60 min |
| Aug 10, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 63 min |
| Aug 10, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.